Hepatotoxicity Symptoms in Dogsby Angela Libal
"Hepato" means "liver" and "hepatotoxicity" means "liver poisoning." A variety of veterinary and human drugs and household products can cause hepatotoxicity in dogs. Hepatotoxicity can lead to acute liver failure -- rapid loss of at least 70 percent of your dog's liver function due to necrosis, or tissue death. Untreated acute liver failure is fatal.
Canine hepatotoxicity is a side effect of certain commonly used veterinary drugs. These drugs are highly effective for treating certain disorders, but can cause problems over prolonged periods of time, at high doses, or in highly sensitive animals. These potentially problematic pharmaceuticals are metabolized -- broken down -- by the liver. Some cause problems when their hepatotoxic breakdown products stick around inside the liver's tissue; others increase liver enzyme levels, which can get out of control and damage the liver itself. Potentially hepatotoxic drugs include canine anti-seizure, anti-tumor, anti-inflammatory and pain medications and combination drugs. Human pain killers, certain industrial chemicals and pesticides, some plants and fungi, and the sweetener xylitol are also hepatotoxic to dogs.
If your dog is suffering from hepatotoxicity, you'll notice some symptoms right away. These include vomiting, especially of watery yellow or green fluid. This fluid is bile, digestive juice produced by the liver. Your dog may also have diarrhea, which may contain blood. She'll refuse food and water and become dehydrated. These initial problems can progress into jaundice -- yellowing of the whites of the eyes and visible skin -- anemia, weight loss and bleeding disorders.
Other symptoms are only detectable by veterinary tests. These clinical symptoms include low blood sugar, high liver enzyme levels, and bilirubin and ammonia in the urine. Advanced hepatotoxicity can also cause kidney and brain disease. While even a severely damaged liver can regenerate, damage to these other organs can be irreversible and fatal.
You must take your dog to a veterinarian as soon as you suspect hepatotoxicity. Early treatment can reverse the condition and prevent further organ damage. Treatment may include induction of vomiting; administration of drugs to absorb toxins from the gastrointestinal tract; stomach pumping and colon flushing; and fluid and electrolyte therapy. Untreated hepatotoxicity leads to a fatal cascade of organ failure.
Video of the Day
- Ryan McVay/Photodisc/Getty Images